I have rheumatic heart disease with atril fib, two artificial heart valves, mitral & aortic put in in '93 and have been on coumadin since '72. Last Oct. a sterioscopic biopsy found dcis. It was 1mm in size so the biopsy removed it but because of two large hematomas which delayed surgery we didn't find this out until a partial mastectomy in mid Dec.. Before each procedure, I was taken off my coumadin and did the lovanox bridge, restarting the lovanox the same day in Oct. and the following day in Dec. Both were outpatient which I shall seriously question if ever faced with this again. An enormous hematoma developed the second day and I was back in the hospital in horrific pain where it was partially removed and during 4 day stay had a blood transfusion, started back on lovanox and coumadin. No dcis was found but they did find lcis. The oncologist recommended tomaxifin for five years saying that my coumadin would prevent the risk of blood clots which can be a side affect. My INR is kept between 3-4. I am basically a very healthy, active 74 yr. old wife, mother and grandmother and want to stay that way. But this is scary. Do I start the drug or take my chances on this happening again? The lcis was also a minute amount.
This is a complex question, involving several medical disciplines. Are you near a major medical center? I would get a multi-disciplinary evaluation, or if you've had this, get a second opinion. There are so many moving pieces, it would be good for you to have one good quarterback coordinating your care.
Let me know how you are, ok?
Breast Cancer 1 & 2 Community Leader
Hi. My mom, who is 74 back in '08 had a mammogram which showed a lump of .5mm in her breast which turned out to be stage 1 cancer. She has been taking several meds that include coumadin and sotalol. She's been on the coumadin since her heart valve surgery in May of '07and sotalol since '08. The onocolgist wants to put her on tamoxifen and we have found out that there is a concern as to the interaction with coumadin. If she goes on the tamoxifen could there be a greater risk of stroke from blood clots than from discontinuing the coumadin? Can coumadin or sotalol cause cancers of any kind? Thanks. Cindy
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.